Colorado, 2022Winter Storm and Winter Weather in Colorado, February 16 to 17, 2022
February 16 to 17, 2022 · NWS BOU · 5 events in 5 counties and zones
Moderate to heavy snowfall developed in and near the foothills, heaviest in the foothills of Jefferson County. In addition, the western suburbs as well as portions of Denver reported light to moderate snowfall.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snowfall developed in and near the foothills, heaviest in the foothills of Jefferson County. In addition, the western suburbs as well as portions of Denver reported light to moderate snowfall. In the foothills, storm totals ranged from 6 to 11 inches, with 3 to 6 inches in and around Denver and Boulder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 10:57 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 16, 10:57 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1057 AM MST Wed Feb 16 2022
.UPDATE...
Issued at 1047 AM MST Wed Feb 16 2022
Stratus deck slowly creeping southward across plains and foothills
of the CWA this morning. The upper trough axis is still west of
the Colorado border. Area radars show some snow over the high
mountains, along the divide, and over the foothills. Most of the
web cameras across the CWA show no snow falling yet. For this
update will stay the course with the highlights in place and
latest snowstorm about to commence.
&&
.SHORT TERM...(Today and tonight)
Issued at 317 AM MST Wed Feb 16 2022
Still not sure how thing are going to evolve later this aftn and
tonight. An upper level trough will move southeast from the nrn
Rockies as another system over the swrn US moves eastward.
Meanwhile, at the sfc, one cold front has already moved across nern
CO early this morning. By aftn, will probably see a sfc low develop
over the Palmer Divide with east to southeast low level flow across
the plains.
As the nrn upper level system moves southeast will begin to see some
minor QG ascent by aftn with lapse rates in the 7-8 c/km range. Thus
should begin to see a gradual increase in snow across the nrn mtns,
nrn Foothills and along the I-25 Corridor from Denver north to the
WY border, by mid to late aftn.
For tonight, the upper level trough will move southeast across the
area. In addition, there will be a 2nd surge of colder air moving
into nern CO which will enhance nely upslope flow. Combination of
favorable lapse rates, minor QG ascent, some frontogenesis and
enhanced upslope flow should lead to a period of snowfall
enhancement in the 00Z-06z timeframe.
Although there is good agreement among the models for heavy snow in
the foothills, there isn't as much along the I-25 Corridor. The
ECMWF keeps most of the heavier snowfall in the foothills and in the
mtns on east facing slopes. The GFS has higher amounts near the
base of the foothills and generally along and west of I-25 from Fort
Collins south to Castle Rock. The Canadian model and Hi Res WRF is
more centered from Boulder/Denver southward. The HRRR is centered
from Denver southward but has been rather erratic.
At this point I have to make some decisions so will have Warnings
for the Foothills and along the I-25 Corridor from Fort Collins
southward to Castle Rock. Heaviest snow will probably be along an
west of I-25. Also will have an advisory for the mtns on east
facing slopes.
.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM MST Wed Feb 16 2022
Light snowfall will occur Thursday morning as the trough exits our
region. A warmer and drier period will begin Friday as zonal flow
will persist through early Monday morning. Weak moisture aloft will
increase cloud cover in the mountains and valleys briefly but
overall, mostly sunny skies are expected through the weekend.
Afternoon temperatures will increase significantly with Sunday
being the warmest day this week. Areas of the urban corridor,
foothills and plains could reach 10-15 degrees above seasonal
normals Sunday afternoon. Minimum relative humidity levels trend
near 14-16 percent Sunday afternoon; southeasterly winds remain
under warning criteria at 12-15 mph.
There is some uncertainty in the models as far as timing of the
next winter system next week. Although it is far out, snowfall
totals remain low but the duration of this event seems to long-
lived through Wednesday morning. With multiple factors that could
change the path of this low pressure system, this forecast update
was minimal for next week. There was a slight decrease to PoPs
for the urban corridor and eastern plains for Tuesday into
Wednesday as the bulk of moisture is more favorable for the
mountains and valleys at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1057 AM MST Wed Feb 16 2022
Ceilings are already down in advance of the incoming storm. Will
keep ceilings in the BKN-OVC005-012 range the rest of today and
much of tonight. Will starting bringing them up around 12Z
Thursday morning. For visibilities will go with 1SM -SN BR by
late this afternoon continue until around 06Z. Could see some
1/2SM SN FG here and there this evening.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 PM this afternoon to 5 AM MST
Thursday for COZ035-036-038>041.
Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Thursday for COZ033-034.
&&
UPDATE.......RJK
SHORT TERM...RPK
LONG TERM....AD
AVIATION.....RJK
Hazardous weather outlook, Feb 16, 11:16 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MST Wed Feb 16 2022
COZ030>051-171830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MST Wed Feb 16 2022
...Winter Storm Warning late this afternoon and tonight for the
Foothills and I-25 Corridor...
...Winter Weather Advisory for the Mountain late this afternoon
and tonight...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow will gradually develop through the day and become heavier
late this afternoon into the evening hours. The heaviest snow
will focus in the foothills and mainly west of the I-25 Corridor.
The mountains on east facing slopes may also see some heavy snow.
Lighter amounts will occur on the plains. Expect a slow late
afternoon and evening commute due to slippy road conditions.
Snowfall totals will range from 6 to 12 inches in the foothills, 4
to 8 inches along the I-25 Corridor and from 5 to 10 inches in
the mountains on east facing slopes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
It will be chilly and roads will likely be snow covered and
slippery Thursday morning. Sunshine and temperatures reaching
the mid 30s will improve driving conditions Thursday. After a
mild and dry weekend, the next storm system will bring colder
temperatures starting Monday and period of snow sometime early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight but
snowfall reports will be appreciated.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 16, 2:00 PM MST to February 17, 2:30 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 11.2 inches in Genesee, 8.5 inches in Conifer; 8 inches, 2 miles south-southwest of Rocky Flats; 7.5 inches at Aspen Park, with 7 inches near Kittredge.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 16, 2:00 PM MST to February 17, 2:30 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 6 inches in Ken Caryl, 5.9 inches in Arvada, 5.5 inches near Superior, Broomfield, and east Lakewood.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 16, 2:00 PM MST to February 17, 2:30 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included 8 inches near Mount Audubon, with 6.4 inches near Longs Peak and Meeker Park.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 16, 2:00 PM MST to February 17, 2:30 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 8.5 inches, 3 miles south-southwest of Boulder; 6.5 inches in Estes Park, 5 inches near Mishawaka, and 4.5 inches near Masonville.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 16, 2:00 PM MST to February 17, 2:30 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals included: 6 inches in Englewood, 5 inches in southwest Aurora and Denver International Airport, with 2 to 4 inches elsewhere.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 20222 injured · $276,000 · 52 kt wind · 18 events
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- High Wind in Texas, February 16 to 17, 202256 kt wind · 5 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- High Wind in Texas, February 16 to 17, 202263 kt wind · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Damaging Winds in Texas, February 16, 202258 kt wind · 3 events
- Strong Wind in Missouri, February 16, 2022$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010322, 1010324, 1010328, 1010337, 1010341.